Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 64, NWS Morristown, TN

May 22, 20145 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2014, 7:55 PM EDT for 5 counties in Tennessee. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2014, 7:55 PM EDT (23:55 UTC)
Expired
May 22, 2014, 8:30 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN, Loudon County, TN, Monroe County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:55 PM EDTHAIL 0.25Lenoir City, TN
May 22, 7:55 PM EDTHAIL 1Lenoir City, TN
May 22, 8:10 PM EDTTSTM WND DMG2 Nw Greenback, TNNUMEROUS TREES DOWN BLOCKING ROUTE 95 NEAR NESS LANE.
May 22, 8:35 PM EDTTSTM WND DMG3 Nw Talassee, TNSEVERAL TREES DOWN IN THE PUNKIN CENTER COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:33 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS54 KMRX 222355
SVRMRX
TNC009-093-105-123-145-230030-
/O.NEW.KMRX.SV.W.0064.140522T2355Z-140523T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONROE COUNTY IN EASTERN TENNESSEE...
  WESTERN BLOUNT COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN KNOX COUNTY IN EASTERN TENNESSEE...
  EAST CENTRAL ROANE COUNTY IN EASTERN TENNESSEE...
  LOUDON COUNTY IN EASTERN TENNESSEE...

* UNTIL 830 PM EDT

* AT 755 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER LENOIR CITY...AND MOVING
  SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAK RIDGE...MARYVILLE...LENOIR CITY...LOUDON...FARRAGUT...VONORE...
  GREENBACK...FRIENDSVILLE...TALASSEE...TELLICO VILLAGE...HAPPY
  VALLEY AND CLOVER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3574 8445 3591 8431 3569 8384 3549 8399
TIME...MOT...LOC 2355Z 303DEG 24KT 3578 8431 

$$

TD
1 follow-up statement
967 
WWUS54 KMRX 230010
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT THU MAY 22 2014

TNC145-230020-
/O.CAN.KMRX.SV.W.0064.000000T0000Z-140523T0030Z/
ROANE TN-

810 PM EDT THU MAY 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROANE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3570 8436 3586 8421 3569 8384 3549 8399
TIME...MOT...LOC 0010Z 303DEG 24KT 3573 8421 

$$

TNC009-093-105-123-230030-
/O.CON.KMRX.SV.W.0064.000000T0000Z-140523T0030Z/
MONROE TN-BLOUNT TN-KNOX TN-LOUDON TN-
810 PM EDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN MONROE...SOUTHWESTERN BLOUNT...SOUTHWESTERN KNOX AND
SOUTHEASTERN LOUDON COUNTIES...

AT 810 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR LENOIR CITY...MOVING SOUTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...LENOIR CITY...LOUDON...FARRAGUT...VONORE...GREENBACK...
FRIENDSVILLE...TALASSEE...TELLICO VILLAGE...HAPPY VALLEY AND CLOVER
HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3570 8436 3586 8421 3569 8384 3549 8399
TIME...MOT...LOC 0010Z 303DEG 24KT 3573 8421 

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:28 PM EDT, 27 minutes earlier.

Area forecast discussion, May 22, 7:28 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT THU MAY 22 2014

.AVIATION...WEAK FRONTAL BOUNDARY WILL EXTEND W TO E ACROSS E TN
THROUGH THE PERIOD. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL DEVELOP NEAR THE FRONT. LIGHT SOUTHWEST TO NORTHWEST WINDS.
VFR CONDITIONS WILL BE PREVAILING OUTSIDE OF BRIEF SHOWERS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON
Hazardous weather outlook, May 22, 3:18 AM EDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 AM EDT THU MAY 22 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
A COLD FRONT WILL APPROACH THE REGION TODAY HELPING TO DEVELOP
SCATTERED TO BROKEN AREAS OF THUNDERSTORMS. SINCE THE AIRMASS WILL
BE QUITE UNSTABLE...SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO GOLFBALL
SIZE. ALSO...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONTAL BOUNDARY WILL MOVE INTO THE SOUTHERN TENNESSEE VALLEY
AND SOUTHWEST NORTH CAROLINA FRIDAY. THE AIRMASS ALONG AND AHEAD OF
THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN
BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING. THE MAIN
THREATS WITH THESE STORMS WILL BE THE POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 22, 6:36 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT THU MAY 22 2014

TNZ012-013-035-036-222315-
CAMPBELL-MORGAN-ANDERSON-SCOTT-
636 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...MORGAN...ANDERSON...
SCOTT...

AT 635 PM EDT...A STRONG THUNDERSTORM WAS NEAR HUNTSVILLE...OR 11
MILES SOUTH OF ONEIDA...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...HUNTSVILLE...HELENWOOD...CARYVILLE...LAKE CITY...
NORRIS...DISNEY...SMOKEY JUNCTION...COVE LAKE S.P....ROBBINS...
ROSEDALE...SLICK ROCK...NORRIS DAM S.P....NORMA...ELGIN AND FROZEN
HEAD S.P..

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3629 8464 3645 8451 3625 8405 3602 8425
TIME...MOT...LOC 2235Z 304DEG 22KT 3634 8450

TD
Special weather statement, May 22, 7:02 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT THU MAY 22 2014

TNZ016-039>043-222345-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-HAWKINS TN-HAMBLEN TN-
SOUTHEAST GREENE TN-NORTHWEST GREENE TN-
702 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE...EAST CENTRAL
HAMBLEN...SOUTH CENTRAL HAWKINS AND NORTHEASTERN COCKE COUNTIES UNTIL
745 PM EDT...

AT 702 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF RUSSELLVILLE...OR 13 MILES SOUTH OF ROGERSVILLE...
MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...MOSHEIM...BULLS GAP...CANEY BRANCH...CEDAR CREEK...CAMP
CREEK AND MOHAWK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3599 8279 3597 8277 3592 8281 3595 8287
      3595 8290 3593 8290 3593 8292 3588 8290
      3587 8291 3622 8323 3634 8306 3604 8269
TIME...MOT...LOC 2302Z 313DEG 32KT 3622 8305

TD
Local storm report, May 22, 7:12 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             6 SW MORRISTOWN         36.15N 83.37W
05/22/2014  M0.88 INCH       HAMBLEN            TN   NWS EMPLOYEE

0708 PM     HAIL             5 SW MORRISTOWN         36.16N 83.36W
05/22/2014  E1.00 INCH       HAMBLEN            TN   PUBLIC

&&
Special weather statement, May 22, 7:31 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT THU MAY 22 2014

TNZ040-041-070-073-074-230015-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-JEFFERSON TN-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
731 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHEASTERN SEVIER AND SOUTHWESTERN COCKE COUNTIES UNTIL 815 PM
EDT...

AT 731 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DANDRIDGE...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...DANDRIDGE...PITTMAN CENTER...FAIRGARDEN...HARRISBURG...
CHESTNUT HILL...COSBY...BIRD CROSSING...PIEDMONT AND GREAT SMOKY
MOUNTAINS N.P..

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3598 8362 3607 8352 3587 8314 3570 8337
TIME...MOT...LOC 2331Z 313DEG 20KT 3598 8352

DGS
Special weather statement, May 22, 7:34 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT THU MAY 22 2014

TNZ067-068-083>086-230000-
RHEA TN-ROANE TN-NORTHWEST MONROE TN-LOUDON TN-MCMINN TN-MEIGS TN-
734 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
NORTHEASTERN MCMINN...NORTHEASTERN RHEA...SOUTHWESTERN ROANE...
NORTHEASTERN MEIGS AND SOUTHWESTERN LOUDON COUNTIES UNTIL 800 PM
EDT...

AT 733 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKWOOD...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...ROCKWOOD...LOUDON...FAIRVIEW...GRANDVIEW...PAINT ROCK...
MURRAY STORE...EAGLE FURNACE AND TEN MILE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3577 8490 3582 8482 3582 8478 3590 8470
      3578 8437 3555 8454
TIME...MOT...LOC 2333Z 300DEG 25KT 3583 8478

TD
Local storm report, May 22, 7:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             2 NE OAK RIDGE          35.98N 84.27W
05/22/2014  E1.00 INCH       ANDERSON           TN   AMATEUR RADIO

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:27 PM EDTSpecial Weather StatementMRXCampbell, Claiborne48 min
May 21, 10:38 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hancock, Hawkins, Union52 min
May 21, 11:20 PM EDTSpecial Weather StatementMRXCampbell, Scott, Union40 min
May 21, 11:21 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Sullivan, Washington39 min
May 21, 11:52 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan38 min
May 22, 12:02 AM EDTSevere Thunderstorm WarningMRXUnicoi28 min
May 22, 5:55 PM EDTSpecial Weather StatementMRXScott35 min
May 22, 6:03 PM EDTSpecial Weather StatementMRXClaiborne27 min
May 22, 6:22 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins23 min
May 22, 6:36 PM EDTSpecial Weather StatementMRXAnderson, Scott39 min
May 22, 6:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott33 min
May 22, 6:59 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson46 min
May 22, 7:02 PM EDTSpecial Weather StatementMRXGreene43 min
May 22, 7:27 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox48 min
May 22, 7:31 PM EDTSpecial Weather StatementMRXSevier44 min
May 22, 7:34 PM EDTSpecial Weather StatementMRXRoane26 min
May 22, 7:39 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane36 min
May 22, 7:45 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.